Tennessee, 2018

Ice Storm and Winter Weather in Tennessee, December 8 to 9, 2018

December 8 to 9, 2018 · NWS MEG · 15 events in 15 counties and zones

Low level cold air filtered into the region while low pressure tracked along the Gulf Coast. Warm air lifting over the cold airmass resulted in precipitation across the Mid-South.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Low level cold air filtered into the region while low pressure tracked along the Gulf Coast. Warm air lifting over the cold airmass resulted in precipitation across the Mid-South. Across northwest Tennessee temperatures dropped below freezing resulting in freezing rain. One quarter inch or more of ice accumulated in Henry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 8, 2:44 PM CST, 16 minutes earlier.

Area forecast discussion, Dec 8, 2:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
244 PM CST Sat Dec 8 2018

.DISCUSSION...

Skies remain cloudy across the forecast area this afternoon with
temperatures ranging from the lower 30s to mid 40s. Precipitation
mainly in the form of rain continues across much of the forecast
area with a few locations across northern sections reporting some
type of wintry weather.

The surface low which is helping to produce all this precipitation
is over southeast Louisiana at this time. The low will continue to
slide east tonight and reach the Florida panhandle by Sunday
morning. Expect more precipitation to fall across the forecast
area tonight. As temperatures drop back to near or below freezing,
rain will change over to mainly freezing rain or sleet with some
snow also expected. Snowfall totals will be less than 1" with ice
accumulations around .1 inch expected.

On Sunday, the surface low will move rapidly across north Florida
and into the Mid-Atlantic coast. Precipitation will end across the
region from west to east during the morning hours with dry weather
expected during the afternoon. Temperatures will remain well below
normal with highs around 40 degrees. An upper level disturbance
will move across the region Sunday night with some light snow
possible across far eastern sections of the forecast area. It will
be quite chilly Sunday night with lows Monday morning in the mid
20s to around 30 degrees.

High pressure will build into the region on Monday, bringing a
period of dry weather and below normal temperatures for Monday
through Tuesday night.

By Wednesday, a large storm system will develop and move into the
Plains. Rain may start to move into the forecast area as early as
Wednesday afternoon. As the storm system moves toward the region
on Thursday, the chance of rain will increase. Temperatures will
be much milder so there are no concerns about winter weather. As
the storm system moves through the region on Friday, more rain is
expected. The storm system will be east of the region by next
Saturday, with rain ending in the morning.

ARS

&&

.AVIATION...18Z TAFs

Mainly IFR conditions due to low cigs expected through much of the
TAF cycle as an area of low pressure moves along the Gulf Coast.
Precipitation/BR has not diminished vis as much as expected at our
TAF sites since sunrise, although other observations across the
region indicate lower vis. Will carry 3-5SM vis at all sites for
the remainder of the day, diminishing overnight. Cigs will also
lower again tonight most likely between 500 and 1500 ft. North to
Northeast wind 10-15kt through the period. Precipitation should
come to an end before 18z at all sites. JBR and MEM should be VFR
before 18z.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 6 PM this evening to 9 AM CST
     Sunday for Crittenden-Cross-Lee AR-St. Francis.

     Winter Weather Advisory until 9 AM CST Sunday for Clay-Craighead-
     Greene-Mississippi-Poinsett.

MO...Winter Weather Advisory until 9 AM CST Sunday for Dunklin-
     Pemiscot.

MS...Winter Weather Advisory from 6 PM this evening to 9 AM CST
     Sunday for DeSoto-Tunica.

TN...Winter Weather Advisory from 6 PM this evening to 9 AM CST
     Sunday for Benton TN-Carroll-Chester-Fayette-Hardeman-
     Haywood-Henderson-Henry-Madison-Shelby-Tipton.

     Winter Weather Advisory until 9 AM CST Sunday for Crockett-Dyer-
     Gibson-Lake-Lauderdale-Obion-Weakley.

&&
Hazardous weather outlook, Dec 8, 3:14 AM CST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Sat Dec 8 2018

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-091115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
314 AM CST Sat Dec 8 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A winter weather advisory for snow, sleet and freezing rain is in
effect for a large portion of the Midsouth. Light accumulations
are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A winter weather advisory for snow, sleet and freezing rain is in
effect for a large portion of the Midsouth through 9am Sunday
morning. Light accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any winter precipitation are welcome.

JAB

In the hours before

Local storm report, Dec 8, 9:08 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
908 AM CST SAT DEC 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     SNOW             KENNETT                 36.24N 90.05W
12/08/2018  U0.0 INCH        DUNKLIN            MO   PUBLIC

            SOCIAL MEDIA PHOTO OF SNOW ON THE GROUND. THE REPORT SAID
            THAT THERE WAS A LITTLE SNOW COVERING A THINK LAYER OF
            ICE.

&&

SGW
Local storm report, Dec 8, 9:14 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
914 AM CST SAT DEC 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     SNOW             KENNETT                 36.24N 90.05W
12/08/2018  E2.0 INCH        DUNKLIN            MO   TRAINED SPOTTER

            SPOTTER REPORTED 2 INCHES OF SNOW.

&&

SGW
Local storm report, Dec 8, 9:53 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
953 AM CST SAT DEC 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     FREEZING RAIN    S JONESBORO             35.82N 90.69W
12/08/2018  E0.00 INCH       CRAIGHEAD          AR   PUBLIC

            SOCIAL MEDIA REPORT OF ICE ON POWERLINES IN SOUTH
            JONESBORO.

&&

SGW
Local storm report, Dec 8, 2:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
208 PM CST SAT DEC 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     SNOW             KENNETT                 36.24N 90.05W
12/08/2018  U0.0 INCH        DUNKLIN            MO   PUBLIC

            SOCIAL MEDIA PHOTO OF SNOW ON THE GROUND. THE REPORT SAID
            THAT THERE WAS A LITTLE SNOW COVERING A THIN LAYER OF
            ICE.

0911 AM     SNOW             KENNETT                 36.24N 90.05W
12/08/2018  E2.0 INCH        DUNKLIN            MO   TRAINED SPOTTER

            SPOTTER REPORTED 1 TO ALMOST 2 INCHES OF SNOW.

0949 AM     FREEZING RAIN    S JONESBORO             35.82N 90.69W
12/08/2018  E0.00 INCH       CRAIGHEAD          AR   PUBLIC

            SOCIAL MEDIA REPORT OF ICE ON POWERLINES IN SOUTH
            JONESBORO.

&&

MRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 1 ice storm. Local standard time, as filed.

Winter Weather, Lake

When
December 8, 3:00 PM CST to December 9, 6:00 AM CST
Where
Lake forecast zone
Reported by
Social Media
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Winter Weather, Obion

When
December 8, 3:00 PM CST to December 9, 6:00 AM CST
Where
Obion forecast zone
Reported by
Social Media
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Ice Storm, Henry

When
December 8, 6:00 PM CST to December 9, 6:00 AM CST
Where
Henry forecast zone
Reported by
Social Media
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Over one quarter inch of ice accumulated around Henry County.

Winter Weather, Weakley

When
December 8, 6:00 PM CST to December 9, 6:00 AM CST
Where
Weakley forecast zone
Reported by
Social Media
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Winter Weather, Dyer

When
December 8, 6:00 PM CST to December 9, 6:00 AM CST
Where
Dyer forecast zone
Reported by
Social Media
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Winter Weather, Gibson

When
December 8, 6:00 PM CST to December 9, 6:00 AM CST
Where
Gibson forecast zone
Reported by
Social Media
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Winter Weather, Lauderdale

When
December 8, 6:00 PM CST to December 9, 6:00 AM CST
Where
Lauderdale forecast zone
Reported by
Social Media
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Winter Weather, Crockett

When
December 8, 6:00 PM CST to December 9, 6:00 AM CST
Where
Crockett forecast zone
Reported by
Social Media
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Winter Weather, Carroll

When
December 8, 6:00 PM CST to December 9, 6:00 AM CST
Where
Carroll forecast zone
Reported by
Social Media
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Winter Weather, Benton

When
December 8, 6:00 PM CST to December 9, 6:00 AM CST
Where
Benton forecast zone
Reported by
Social Media
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Winter Weather, Tipton

When
December 8, 9:00 PM CST to December 9, 6:00 AM CST
Where
Tipton forecast zone
Reported by
Social Media
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Winter Weather, Haywood

When
December 8, 9:00 PM CST to December 9, 6:00 AM CST
Where
Haywood forecast zone
Reported by
Social Media
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Winter Weather, Madison

When
December 8, 9:00 PM CST to December 9, 6:00 AM CST
Where
Madison forecast zone
Reported by
Social Media
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Winter Weather, Henderson

When
December 8, 9:00 PM CST to December 9, 6:00 AM CST
Where
Henderson forecast zone
Reported by
Social Media
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated.

Winter Weather, Shelby

When
December 8, 9:00 PM CST to December 9, 6:00 AM CST
Where
Shelby forecast zone
Reported by
Social Media
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

One tenth inch of ice accumulated across northern sections of Shelby County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798576, 798577, 798575, 798578, 798579, 798580, 798581, 798582, 798583, 798584, 798585, 798586, 798587, 798588, 798589.